Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Atlanta, GA

September 4, 2022Chattooga County, Floyd County, Georgia

NWS Atlanta, GA issued this flash flood warning at Sep 4, 2022, 3:31 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 3:31 PM EDT (19:31 UTC)
Expired
Sep 4, 2022, 9:30 PM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Chattooga County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS52 KFFC 041931
FFWFFC
GAC055-115-050130-
/O.NEW.KFFC.FF.W.0037.220904T1931Z-220905T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
331 PM EDT Sun Sep 4 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southern Chattooga County in northwestern Georgia...
  Southwestern Floyd County in northwestern Georgia...

* Until 930 PM EDT.

* At 331 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by heavy rainfall.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rome and Coosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3430 8547 3432 8544 3432 8530 3436 8521
      3416 8523 3415 8544

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:51 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 4, 1:51 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
151 PM EDT Sun Sep 4 2022

.UPDATE...

Coverage of showers and thunderstorms has increased significantly
over the last couple of hours, becoming numerous across north and
central Georgia. Another round of heavy rain has developed across
the northeastern portion of Alabama, and is expected to train
northeastward over far northeast Georgia. It is possible that this
heavy rain could overrun the locations in Chattooga and Floyd
counties that already received 8-10 inches of rain (with some
areas receiving as much as 12 inches, per MRMS estimates). In the
event this occurs, the additional rainfall would exacerbate
ongoing flooding concerns, warranting the extension of the
existing Flash Flood Warnings in this area.

Updated for the 18Z Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 1112 AM EDT Sun Sep 4 2022/

UPDATE...

Coverage of showers and thunderstorms continues to increase over
north and central Georgia. A stationary frontal boundary is draped
from far northwest Georgia towards southeast Georgia. Meanwhile,
precipitation has been spreading northeastward into the forecast
area throughout the morning hours ahead of an approaching wave of
low pressure. The boundary has served to focus precipitation
across northwest Georgia, where it has moved nearly parallel to
the mean flow, setting up training of rain over portions of
northwest Georgia, particularly Chattooga and Floyd counties. Moreover,
with a deeply moist, tropical airmass and precipitable water
values in excess of 2 inches, very high rainfall rates have been
observed. All of this adds up to a broad swath of area in these
counties, including Summerville, Trion, and Lyerly that are
estimated to have received 9 to 11 inches of rainfall since
midnight, per MRMS estimates. Several Flash Flood Warnings are in
effect in these areas, along with a Flash Flood Emergency where
the heaviest rain has been observed in Chattooga county. Multiple
road closures and road washouts have been observed within the
Flash Flood Emergency.

King

PREV DISCUSSION... /Issued 729 AM EDT Sun Sep 4 2022/

PREV DISCUSSION... /Issued 328 AM EDT Sun Sep 4 2022/

Morning Area Forecast Discussion...

SHORT TERM /Today through Monday/...

Regional radar showing an area of convection moving north across
northwestern portions of the state. Area of convection is associated
with a slow moving shortwave and diffluence aloft. Precip should
continue through the early morning hours, with locally heavy
rainfall likely. There will be some potential for localized flooding
through sunrise.

500mb analysis shows a low pressure across central IL with a
longwave trough extending southward through Lower Mississippi River
Valley. A piece of shortwave energy is also slowly moving n/ne in
the mid level flow across NW GA/E TN/W NC (in associated with the
precip across NW GA). This longwave trough looks to elongate and
shear more ne/sw through Monday with the main energy associated with
this system remaining well to the west of the CWA. However, a few
waves are progged to kick out ahead of the trough, especially today.

At the surface, a stationary boundary will remain across portions of
central GA. Several waves of low pressure will move east along the
boundary, each helping to focus precip at times.

The atmos remains very moist, with PWATs continuing to increase
above 2" today through Monday. With the abundant moisture, forcing
from any shortwaves aloft and a stationary frontal boundary, several
waves of more widespread precipitation is expected today through this
evening. The hi-res models are picking up on two distinct waves for
today and tonight, one later this afternoon and another overnight.
Each of these rounds of precip will be capable of producing locally
heavy rainfall. Precip chances should begin diminishing by late
tomorrow, with the highest chances remaining across northern GA.
Through Monday, precipitation amounts of 1" to 2" are possible across
far north GA, with around an inch expected across the I-20 corridor.
South of I-20, less than inch of QPF is anticipated. As far as
thunderstorms go, a few strong storms are possible, but the
potential for severe thunderstorms remains fairly low. However,
localized flooding is possible, especially north of I-20.

NListemaa

LONG TERM /Monday Night through Saturday/...

Little change to the forecast this morning. Models still show weak
cut-off low remaining to the west of the CWA this week that will
pump moisture into the area and keep rain chances high. Only
disagreement is in exact placement at this point, which is good but
does give worries of under-dispersement in the ensemble. Weak
surface boundary may pass through from NW Tuesday evening into
Wednesday that could act to reduce PoPs a bit those days, but
could be a problem on the back end of the week for some
overrunning/isentropic lift.

Severe chances will be very low to none, but concern continues to
increase for flash flooding potential. Little shear and plenty of
moisture will make for slow moving storms that could be efficient
rainfall producers. Any training or back-building complexes could
certainly create issues, and opportunities will present
themselves given weak surface boundaries that will set up across
the CWA towards the end of the week. Total forecast QPF paints a
broad 2-4" across much of the CWA during just the long term (so
not including rainfall today and tomorrow afternoon), and do
expect that we will see some locally higher amounts within all
this as some convective elements take over (and it is very
possible that some areas see less than the above as well, given
our global models will not be resolving anything resembling
convection). Overall, not willing to hoist any kind of Flash Flood
Watch, especially given potential uncertainty from a variety of
sources, but will continue to monitor closely over the coming
days.

Highs will be in the 80s to close to 90 in most locations, with
higher temps where the sun can break out. Still, gonna be plenty
humid to make up for those more "pleasant" temps, with dewpoints
rarely leaving the 70s.

Lusk

&&

.AVIATION...
18Z Update...
Cloud ceilings have been slow to improve throughout the morning,
and are currently a mix of high MVFR and low VFR, between 025-035,
which is expected to persist through the afternoon. Numerous
SHRA/TSRA across north and central Georgia has warranted a TEMPO
for TSRA from 19-23Z at ATL. Prevailing SHRA is then expected into
the overnight hours, lingering until 08-09Z at the northern TAF
sites. Ceilings are forecast to lower once again late tonight and
into the overnight hours, becoming IFR by 08-09Z. LIFR clouds will
furthermore be possible during early morning hours. Ceilings are
then expected to improve to MVFR by 15Z. Scattered to numerous
SHRA/TSRA is forecast once again on Monday afternoon. Winds will
be SE at mainly 5-8 kts through much of the forecast period. A
shift to S to SW will be possible during the early afternoon on
Monday.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  70  84  70 /  70  70  70  70
Atlanta         83  71  84  70 /  80  70  80  60
Blairsville     78  66  78  65 /  80  80  80  80
Cartersville    83  71  83  70 /  80  80  80  60
Columbus        86  71  88  72 /  70  80  60  40
Gainesville     81  69  81  70 /  80  70  80  70
Macon           86  71  87  72 /  60  70  60  50
Rome            82  71  84  70 / 100  70  80  60
Peachtree City  84  71  85  70 /  70  80  70  60
Vidalia         87  72  89  72 /  60  50  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa/King
LONG TERM....Lusk
AVIATION...King
Hazardous weather outlook, Sep 4, 11:27 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1127 AM EDT Sun Sep 4 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1127 AM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Numerous showers and scattered thunderstorms will continue across
the outlook area throughout the remainder of the day. Heavy
rainfall and localized flash flooding is expected in locations
where storms repeatedly move, especially in portions of northwest
Georgia that have observed very heavy rain throughout the morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible area-wide from Monday
through Thursday. A few storms could become strong each day with
frequent lightning, locally heavy rainfall, and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Sep 4, 10:40 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EDT SUN SEP 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      2 W TIDINGS             34.44N  85.29W
09/04/2022                   CHATTOOGA          GA   SOCIAL MEDIA

            ROAD AND HOMES FLOODED ALONG JOHN JONES ROAD BETWEEN
            SILVER HILL RD AND MARTHA BERRY HWY

&&

EVENT NUMBER FFC2200872

SM
Local storm report, Sep 4, 10:44 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 AM EDT SUN SEP 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      1 ESE LYERLY            34.40N  85.39W
09/04/2022                   CHATTOOGA          GA   SOCIAL MEDIA

            MULTIPLE REPORTS OF FLOODING OF ROADWAY AND HOMES ALONG
            LYERLY DAM RD BETWEEN THE TOWN OF LYERLY AND GA 100.

&&

EVENT NUMBER FFC2200873

SM
Local storm report, Sep 4, 10:47 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1047 AM EDT SUN SEP 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      SUMMERVILLE             34.48N  85.35W
09/04/2022                   CHATTOOGA          GA   EMERGENCY MNGR

            WIDESPREAD FLOODING IN SUMMERVILLE OF HOMES,
            BUSINESSES, AND ROADS. 2 FAMILIES TAKEN TO SHELTER DUE
            TO FLOODING.

&&

EVENT NUMBER FFC2200874

SM
Local storm report, Sep 4, 10:48 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1048 AM EDT SUN SEP 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      JAMES H. FLOYD STATE PA 34.43N  85.34W
09/04/2022                   CHATTOOGA          GA   SOCIAL MEDIA

            FLOODING AT CALHOUN CAMPING IN JAMES H. FLOYD STATE
            PARK

&&

EVENT NUMBER FFC2200875

SM
Local storm report, Sep 4, 11:11 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1111 AM EDT SUN SEP 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      1 ESE LYERLY            34.40N  85.39W
09/04/2022                   CHATTOOGA          GA   SOCIAL MEDIA

            MULTIPLE REPORTS OF FLOODING OF ROADWAY AND HOMES ALONG
            LYERLY DAM RD BETWEEN THE TOWN OF LYERLY AND GA 100.
            PARTS OF LYERLY RD HAVE WASHED AWAY.

&&

CORRECTED REMARKS

EVENT NUMBER FFC2200873

SM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:58 AM EDTFlash Flood Warning EmergencyFFCChattooga18 hr
Sep 4, 6:55 AM EDTFlash Flood WarningFFCChattooga, Floyd16 hr
Sep 4, 8:58 AM EDTRiver Flood WarningFFCChattooga24 hr
Sep 4, 9:26 AM EDTFlash Flood WarningFFCChattooga, Floyd6 hr
Sep 4, 10:30 AM EDTFlash Flood WarningFFCFloyd6 hr
Sep 4, 1:03 PM EDTRiver Flood WarningFFCFloyd12 hr
Sep 4, 2:48 PM EDTFlash Flood WarningFFCChattooga, Dade, Walker3 hr
Sep 4, 5:00 PM EDTSpecial Weather StatementFFCTroup60 min
Sep 4, 5:07 PM EDTFlash Flood WarningFFCTroup6 hr
Sep 4, 6:28 PM EDTFlash Flood WarningFFCMuscogee6 hr
Sep 4, 6:49 PM EDTFlood WatchFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 43 more25 hr
Sep 4, 7:00 PM EDTFlash Flood WarningFFCMarion, Schley, Sumter, Webster6 hr

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.